The herb milk thistle and the supplements coenzyme Q
) and methionine might help protect the liver against damage caused by excessive use of acetaminophen.
However, it is extremely dangerous to take excessive amounts of acetaminophen, and we certainly wouldn't count on any of these supplements to protect you from harm if you do so!
One study from the 1970s suggests that very high doses of vitamin C (3 g daily) might increase the levels of acetaminophen in the body.
This could potentially put you at higher risk for acetaminophen toxicity. You probably don't need to be overly concerned if you take acetaminophen in recommended doses now and then for pain or fever. However, a problem might occur if you take higher-than-recommended doses or if you take high doses of acetaminophen on a regular basis, such as for osteoarthritis. The risk increases if you have liver or kidney impairment or if you drink alcoholic beverages regularly, which taxes the liver even more.
The herbs chaparral (
contain liver-toxic substances. Combined use with acetaminophen could accentuate the liver toxicity of the medication.
Potassium citrate, sodium citrate, and potassium-magnesium citrate are sometimes used to prevent
. These supplements reduce urinary acidity, and can therefore lead to decreased blood levels and effectiveness of acetaminophen.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.